Alert archive / Florida / Special Weather Statements in 2023

Special Weather Statement, NWS Mobile, AL

May 18, 2023Escambia County, Florida

NWS Mobile, AL issued this special weather statement at May 18, 2023, 2:21 PM CDT for Escambia County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2023, 2:21 PM CDT (19:21 UTC)
Expired
May 18, 2023, 2:45 PM CDT
In force
24 min
Issued by
NWS Mobile, AL
Hail
0.50 in
Wind
40

County Escambia County, FL

The radar

The Mobile radar (KMOB), 84 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WWUS84 KMOB 181921
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
221 PM CDT Thu May 18 2023
 
ALZ264-266-FLZ201-202-181945-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Escambia Coastal FL-
221 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of east central Baldwin
and west central Escambia Counties through 245 PM CDT...

At 221 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles east of Robertsdale, moving northeast at
15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Gonzalez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3057 8766 3081 8742 3064 8725 3063 8726
      3063 8725 3062 8726 3061 8726 3061 8724
      3060 8723 3047 8754
TIME...MOT...LOC 1921Z 214DEG 14KT 3056 8755 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

JEH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 18, 1:13 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 18, 1:13 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
113 PM CDT Thu May 18 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 113 PM CDT Thu May 18 2023

VFR conditions are expected to prevail this afternoon and evening
for the TAF sites, outside of thunderstorms. Any heavy shower or
storm could result in temporary reductions in VIS and CIGs.
Showers and storms are expected to taper off this evening, with
little to no activity overnight. Patchy fog is possible late
tonight, but guidance indicates this potential is more likely
farther inland. Therefore, have no mention of fog in the TAFs for
now. Guidance also suggests the potential for MVFR to IFR CIGs
late tonight into early Friday morning for inland counties.
Another day of diurnally-driven storms is expected tomorrow,
although coverage looks to be less (around 20-40% area-wide).
Outside of storms, south winds between 5- 10 knots are expected.
Due to sea breeze development, winds near the coast may hover
around 10 knots this afternoon. Through this evening, winds will
decrease and become light. East to southeast winds around 5 knots
or less are then anticipated through Friday morning. /26

&&

.NEAR TERM...
(Now through Friday)
Issued at 113 PM CDT Thu May 18 2023

Currently, temperatures across the local area are in the upper
70s to lower 80s north of I-10 and in the lower to mid 80s south.
A few showers and storms have developed over coastal counties
early this afternoon as well. Even with increasing shower and
storm coverage, anticipating highs to top out in the lower to mid
80s, with some spots reaching the upper 80s by mid-afternoon.

As for storm chances today, like yesterday, expecting scattered
to numerous showers and storms area-wide that will continue into
the evening hours. Ample instability is present over the area and
bulk shear remains around and under 25 knots. Additionally, model
guidance indicates that an upper level shortwave will pass over
the southern states today, with a surface boundary sagging over
central Alabama down into southern Georgia. Overall, today's
storms will be mainly diurnally-driven, but a few could become
strong to severe due to upper level lift, a surface front in the
vicinity, and plenty of instability to work with. Gusty winds are
the primary threat, but hail is also possible. These storms are
capable of producing frequent lightning as well. Remember, when
thunder roars, go indoors! See a flash, dash inside! Furthermore,
we will monitor the potential for minor flooding, especially for
areas where training storms occur and locations that have received
rainfall recently.

With the loss of daytime heating, shower and storm activity
should wane through this evening, with little to no rain
overnight. Although, patchy fog development is possible late
tonight, especially farther inland (north of I-10). The upper
level shortwave moves to the east by Friday, with weak ridging
building in aloft. The aforementioned surface front is forecast to
meander over central AL down into southern GA through Friday.
Thus, diurnal showers and storms are possible again Friday
afternoon, albeit lower in coverage (between 20-40%) due to
weakening upper level support.

Low temperatures tonight will be warm, merely dropping into the
mid to upper 60s, with a few spots at the coast around 70 degrees.
Highs Friday afternoon are forecast to be similar to today, but
perhaps a touch warmer due to lower coverage of showers and
storms. For those headed to the beach, there is a low risk of rip
currents through the weekend; however, this does not mean that
there is no risk at all! Always be vigilant and heed the advice of
local beach officials and beach flags. /26

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      69  84  69  89  67  84  65  87 /  20  30   0  30  10  20  10  30
Pensacola   71  83  72  87  70  85  69  85 /  20  20   0  20  20  20  10  30
Destin      72  83  73  85  72  86  71  85 /  20  20   0  20  10  20  10  30
Evergreen   66  85  66  88  64  85  62  86 /  40  40  10  50  20  20  10  30
Waynesboro  65  86  67  88  63  82  62  85 /  20  30  10  40  10  10  10  20
Camden      66  84  64  86  61  82  61  84 /  40  30  10  50  10  10  10  20
Crestview   66  87  67  89  66  88  64  88 /  30  30  10  40  20  30  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, May 18, 9:24 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
924 AM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     3 E WINN                31.65N 87.87W
05/17/2023                   CLARKE             AL   EMERGENCY MNGR

            EM REPORTS TREES DOWN ALONG ZIMCO RD ABOUT A
            MILE OR 2 NORTH OF WINN RD. TIME ESTIMATED
            USING RADAR.

&&

JEH
Local storm report, May 18, 11:17 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOBILE AL
1117 AM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             WAYNESBORO              31.68N 88.64W
05/17/2023  M1.00 INCH       WAYNE              MS   BROADCAST MEDIA

            VIEWER PHOTOS OF NICKEL TO QUARTER SIZE HAIL
            IN WAYNESBORO. REPORT RELAYED VIA NWSCHAT.

0211 PM     TSTM WND DMG     2 NE COAL BLUFF         31.97N 87.42W
05/17/2023                   WILCOX             AL   EMERGENCY MNGR

            EM REPORTS LARGE TREE DOWN ALONG HWY 10 W A
            FEW MILES EAST OF YELLOW BLUFF, AL.

0210 PM     TSTM WND DMG     JACKSON                 31.51N 87.89W
05/17/2023                   CLARKE             AL   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            JACKSON. EM REPORTS A LARGE TREE DOWN NEAR
            350 COMMERCE ST CLOSE TO VANITY PARK.
            CORRECTED TIME FROM 1:10 PM TO 2:10PM.

0210 PM     TSTM WND DMG     1 WSW JACKSON           31.50N 87.91W
05/17/2023                   CLARKE             AL   PUBLIC

            EM REPORTS MINOR TREE LIMB DEBRIS SCATTERED
            ACROSS THE AREA NEAR INDUSTRIAL DR & 177.

0212 PM     TSTM WND DMG     JACKSON                 31.51N 87.89W
05/17/2023                   CLARKE             AL   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            JACKSON. EM REPORTS TREE DOWN ON A POWERLINE
            AT THE INTERSECTION OF FOREST AVE & GOLF
            VIEW DR. TIME ESTIMATED ON RADAR. CORRECTED
            TIME FROM 1:12PM TO 2:12.

0224 PM     TSTM WND DMG     1 N SCYRENE             31.77N 87.65W
05/17/2023                   CLARKE             AL   EMERGENCY MNGR

            EM REPORTS FROM 911 CALL CENTER FEW TREES
            DOWN ALONG BROOKSVILLE RD A COUPLE MILES
            WEST OF OLD LINE RD (OLD HWY S).

0255 PM     TSTM WND DMG     3 E WINN                31.65N 87.87W
05/17/2023                   CLARKE             AL   EMERGENCY MNGR

            EM REPORTS TREES DOWN ALONG ZIMCO RD ABOUT A
            MILE OR 2 NORTH OF WINN RD. TIME ESTIMATED
            USING RADAR.

0404 PM     FLASH FLOOD      2 ESE BON SECOUR        30.30N 87.70W
05/17/2023                   BALDWIN            AL   PUBLIC

&&
Special weather statement, May 18, 12:42 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
1242 PM CDT Thu May 18 2023

FLZ203>206-181830-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Santa Rosa Inland FL-
1242 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southern Okaloosa
and southeastern Santa Rosa Counties through 130 PM CDT...

At 1242 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles north of Wright. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wright, Niceville, Eglin AFB and Valparaiso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3045 8642 3050 8645 3050 8642 3051 8642
      3052 8650 3048 8648 3047 8648 3045 8651
      3047 8696 3065 8697 3066 8639 3045 8639
TIME...MOT...LOC 1742Z 334DEG 4KT 3053 8664

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JEH
Special weather statement, May 18, 12:53 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
1253 PM CDT Thu May 18 2023

ALZ261-263-181845-
Mobile Central AL-Mobile Inland AL-
1253 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of west central Mobile
County through 145 PM CDT...

At 1253 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Mobile Regional Airport, or 7 miles west of
Midtown Mobile, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midtown Mobile, Semmes, I10 And I65 and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3080 8838 3085 8812 3060 8807 3060 8811
      3061 8811 3061 8810 3062 8811 3061 8812
      3060 8812 3059 8833
TIME...MOT...LOC 1753Z 262DEG 5KT 3071 8825

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JEH
Special weather statement, May 18, 2:05 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
205 PM CDT Thu May 18 2023

ALZ059-FLZ201-181945-
Escambia AL-Escambia Inland FL-
205 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southwestern
Escambia and northwestern Escambia Counties through 245 PM CDT...

At 205 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bratt, or 4 miles south of Atmore, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atmore and Bratt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3083 8756 3101 8758 3109 8732 3089 8729
      3088 8730 3087 8730 3086 8731 3085 8731
      3084 8730 3082 8730
TIME...MOT...LOC 1905Z 230DEG 15KT 3096 8749

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JEH
Special weather statement, May 18, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
221 PM CDT Thu May 18 2023

ALZ264-266-FLZ201-202-181945-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Escambia Coastal FL-
221 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of east central Baldwin
and west central Escambia Counties through 245 PM CDT...

At 221 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles east of Robertsdale, moving northeast at
15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gonzalez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3057 8766 3081 8742 3064 8725 3063 8726
      3063 8725 3062 8726 3061 8726 3061 8724
      3060 8723 3047 8754
TIME...MOT...LOC 1921Z 214DEG 14KT 3056 8755

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 12:53 PM CDTSpecial Weather StatementMOBMobile52 min
May 18, 2:05 PM CDTSpecial Weather StatementMOBEscambia40 min
May 18, 2:52 PM CDTSpecial Weather StatementMOBChoctaw38 min
May 18, 3:06 PM CDTSpecial Weather StatementMOBBaldwin39 min
May 18, 3:13 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
May 18, 3:26 PM CDTSpecial Weather StatementMOBChoctaw34 min
May 18, 3:47 PM CDTSpecial Weather StatementMOBConecuh28 min
May 18, 4:10 PM CDTSpecial Weather StatementMOBChoctaw20 min
May 18, 4:31 PM CDTSpecial Weather StatementMOBConecuh44 min
May 18, 5:14 PM CDTSpecial Weather StatementMOBConecuh46 min
May 18, 5:49 PM CDTSpecial Weather StatementMOBWilcox26 min
May 18, 6:04 PM CDTSpecial Weather StatementMOBWilcox41 min
May 18, 6:05 PM CDTSpecial Weather StatementMOBWilcox40 min
May 18, 6:50 PM CDTSpecial Weather StatementMOBWilcox40 min
May 18, 12:42 PM CDTSpecial Weather StatementMOBOkaloosa48 min
May 18, 2:47 PM CDTSpecial Weather StatementMOBEscambia28 min
May 18, 5:51 PM CDTSpecial Weather StatementMOBGeorge39 min
May 18, 6:07 PM CDTSevere Thunderstorm WarningMOBGeorge20 min

Nearby

Special Weather Statements in Florida, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.